Heavy Rain, San Juan
- When
- August 16, 4:30 AM MST
- Where
- San Juan County, 7 mi NNW of La Sal Jct
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Heavy rains resulted in mud flowing onto a section of Highway 191 near Kane Springs Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
Heavy rains resulted in mud flowing onto a section of Highway 191 near Kane Springs Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 16, 3:14 AM MST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 414 AM MDT TUE AUG 16 2005 .SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)... THE FORECAST AREA REMAINS IN SOUTHWEST FLOW BETWEEN A SUBTROPICAL HIGH CENTERED OVER THE SOUTHERN PLAINS AND A CLOSED LOW OVER CENTRAL CALIFORNIA. NOCTURNAL SHOWERS AND THUNDERSTORMS CONTINUING ACROSS THE AREA EARLY THIS MORNING ESPECIALLY ACROSS EASTERN UTAH... AN UPPER LEVEL JET STREAK BEING THE PRIMARY FORCING MECHANISM. AN ACTIVE WEATHER DAY SHAPING UP FOR EASTERN UTAH AND WESTERN COLORADO. MODELS ARE IN GOOD AGREEMENT THAT THE CLOSED LOW OVER CALIFORNIA WILL SHEAR APART SENDING PIECES OF ENERGY ACROSS THE GREAT BASIN TODAY AND TONIGHT WHILE THE AFOREMENTIONED UPPER JET LINES UP ACROSS THE AREA. ENOUGH DYNAMIC FORCING TO GO ALONG WITH SUFFICIENT MOISTURE (PER DEW POINTS AND LATEST UPPER AIR SOUNDINGS) FOR FAIRLY WIDESPREAD SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. ENVIRONMENT SHOULD SUPPORT SOME STRONG STORMS THIS AFTERNOON WITH DRIER MID LEVEL AIR TO ADVECT INTO THE AREA WHILE WIND SHEAR INCREASES. CONCERN IS HOW MUCH SOLAR RADIATION WELL GET TO DESTABILIZE THE LOWER LEVELS. SATELLITE TRENDS SHOWING CLOUDS BREAKING UP SOME IN THE FOUR CORNERS AREA AND I ANTICIPATE THIS WILL SHIFT NORTH ALLOWING FOR SOME PERIODS OF SUN ACROSS THE SOUTH AND CENTRAL PORTIONS OF THE FORECAST AREA THIS MORNING RESULTING IN STEEPER LAPSE RATES. STRONG WIND GUSTS AND HAIL APPEAR TO BE THE MAIN STORM THREATS TODAY AND THIS EVENING WHILE SOUTHWEST FLOW WILL PUSH STORMS ALONG FAST ENOUGH TO KEEP THE HEAVY RAIN/FLASH FLOOD THREAT LOW. WEST FLOW ALOFT WEDNESDAY AND WEDNESDAY NIGHT WITH WEAK EMBEDDED WAVES AND JET ENERGY REMAINING OVERHEAD. DRIER CONDITIONS EXPECTED BUT ENOUGH MOISTURE AROUND FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS, ESPECIALLY ACROSS THE NORTH. CLOUDS AND PRECIPITATION WILL HOLD TEMPERATURES BELOW NORMAL TODAY AND STAYED A FEW DEGREES BELOW GUIDANCE. INDICATED A WARMING TREND FOR WEDNESDAY WITH DRIER CONDITIONS ALLOWING FOR MORE SUN. LINDQUIST .LONG TERM (THURSDAY THROUGH TUESDAY)...A DRYING TREND WILL BE UNDERWAY BY THE BEGINNING OF THE PERIOD. HOWEVER AN UPPER LEVEL SPEED MAX REMAINS DRAPED ACROSS THE MIDDLE OF THE FORECAST AREA INTO THU NIGHT. THIS WILL KEEP SOME ACTIVITY OVER THE AREA...MAINLY ON THE NORTH SIDE OF THIS SPEED MAX WHICH...WILL BE ORIENTED FROM THE SOUTHWEST TO THE NORTHEAST CORNERS OF CO. FLOW WEAKENS BY THE WEEKEND AS PRESSURE BUILDS OVER THE INTERMOUNTAIN WEST. THIS WILL RESULT IN A SHIFT FROM THE NORTH TO THE SOUTH AS THE FAVORED AREA FOR CONVECTION. HOWEVER THE ATMOSPHERE REMAINS RELATIVELY DRY...SO FORECAST IS ONLY FOR LOW POPS. HIGH TEMPS WILL FLUCTUATE BETWEEN A LITTLE BELOW NORMAL ON THURSDAY ...TO A LITTLE ABOVE NORMAL FOR THE WEEKEND. LOWS WILL REMAIN AROUND NORMAL THROUGH THE PERIOD. .GJT WATCHES/WARNINGS/ADVISORIES... .CO...NONE. .UT...NONE. && TL/NL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT MON AUG 15 2005 COZ001>014-161200- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT... ISOLATED THUNDERSTORMS WILL FORM OVER THE MOUNTAINS IN THE AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE DAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL. IN ADDITION...SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. COZ017>023-UTZ022>025-027>029-161200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- FOUR CORNERS/UPPER DOLORES RIVER-LA SAL AND ABAJO MOUNTAINS- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- SAN JUAN RIVER BASIN-SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- 600 AM MDT MON AUG 15 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND SOUTHWEST COLORADO. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL INCREASE TODAY...WITH SHOWERS AND ISOLATED THUNDERSTORMS LASTING THROUGH THE NIGHT. LOCALLY HEAVY RAIN SHOWERS WILL OCCUR WITH THE STRONGEST THUNDERSTORMS...ESPECIALLY OVER SOUTHEASTERN UTAH AND SOUTHWESTERN COLORADO. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... TUESDAY...THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE ENTIRE DAY. SOME OF THE STRONGER THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND SMALL HAIL. IN ADDITION...SMALL STREAM AND URBAN FLOODING WILL BE POSSIBLE WITH THE HEAVIEST SHOWERS. WEDNESDAY...LESS THUNDERSTORM ACTIVITY CAN BE EXPECTED. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL PERSIST IN THE MOUNTAIN AREA...BUT ONLY A SLIGHT CHANCE FOR VALLEY LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER... WEATHER SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE TO REPORT ANY SIGNIFICANT WEATHER TODAY.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471568.